advertisement
Question
Posted by: qwerty | 2011/08/16

Neural allergy?

Hi Doc

Hope you are well on this very chilly morning?

I recently started getting very itchy skin on my legs - no rash, just very itchy, ankle to hip. If I start scratching, after a while small red bumps appear. (Also, once I start scratching I have trouble stopping, as it escalates - the more I itch the more I scratch the more I itch.....)
I''ve tried to treat this with oral antihistamines, antihistamine cream and also cortisone cream, but nothing really helps. Finally found a pretty good anaesthetic cream that helps for a while, but only masks the symptoms. Thought it might be dry skin, so I''ve been using tons of lotion - no change.

Yesterday I spoke to someone who said he''s had the EXACT same symptoms, but he was diagnosed with a " neural allergy" . Basically he gets itchy due to stress. He was prescribed Aterax, which has resolved his problem completely. (he only takes one tablet a week, and this seems to work for him)

Could this be what I have? I have been under a fair amount of stress and pressure lately, so from that perspective this seems feasible... But I haven''t been able to find anything online about " neural allergies"  - is that even a thing? And is there something milder I could try in the mean time? (the aterax sounds hectic)

Thank you!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Thoroughly chilled, thanks. Last night I think there was a brief snow-fall in my bedroom, especially on the upper slopes of my cat.
Obviously there can be many different potential causes for itchy skin, with or without a rash ( itch is a common way for skin to announce that it's unhappy ). What you're describing is also quite a common pattern of an unwanted reaction to a wide range of drugs. And indeed, one of the problems with using antihistamine creams is that sometimes one may have an allergic reaction to the antihistamine !
I have never heard of such a thing as a "neural allergy" which sounds like a peculiar and personally invented diagnosis. Aterax is an EXTREMELY old-fashioned drug very popular with a few SA docs, which is an anti-histamine but also very sedative. I'm not sure, though, that its effects would last a week after each tablet.
Best get a proper assessment by a good general physician ( general medicine specialist ) or dermatologist, or even an allergist ( a physician with a special interest in allergy, as effective treatment, as ever, is always best based on a proper diagnosis identifying the cause. This should include a review of suh potential allergens as any meds you are taking, prescribed or over-the-counter, and any changes in things like soaps, lotions, and detergents.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/08/16

Thoroughly chilled, thanks. Last night I think there was a brief snow-fall in my bedroom, especially on the upper slopes of my cat.
Obviously there can be many different potential causes for itchy skin, with or without a rash ( itch is a common way for skin to announce that it's unhappy ). What you're describing is also quite a common pattern of an unwanted reaction to a wide range of drugs. And indeed, one of the problems with using antihistamine creams is that sometimes one may have an allergic reaction to the antihistamine !
I have never heard of such a thing as a "neural allergy" which sounds like a peculiar and personally invented diagnosis. Aterax is an EXTREMELY old-fashioned drug very popular with a few SA docs, which is an anti-histamine but also very sedative. I'm not sure, though, that its effects would last a week after each tablet.
Best get a proper assessment by a good general physician ( general medicine specialist ) or dermatologist, or even an allergist ( a physician with a special interest in allergy, as effective treatment, as ever, is always best based on a proper diagnosis identifying the cause. This should include a review of suh potential allergens as any meds you are taking, prescribed or over-the-counter, and any changes in things like soaps, lotions, and detergents.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement